Alert archive / Ohio / Special Marine Warnings in 2018
Special Marine Warning 21, NWS Cleveland, OH
NWS Cleveland, OH issued this special marine warning at Jul 5, 2018, 8:57 PM EDT. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2018, 8:57 PM EDT (00:57 UTC)
- Expired
- Jul 5, 2018, 10:30 PM EDT
- In force
- 93 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 40.0 mph
The radar
The Cleveland radar (KCLE), 28 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1303 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
260
WHUS51 KCLE 060057
SMWCLE
LEZ145-146-164>166-060230-
/O.NEW.KCLE.MA.W.0021.180706T0057Z-180706T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
857 PM EDT THU JUL 5 2018
The National Weather Service in Cleveland has issued a
* Special Marine Warning for...
Nearshore waters from Vermilion OH to Willowick OH...
Open waters from The Islands OH to Willowick OH...
* Until 1030 PM EDT.
* At 857 PM EDT, strong thunderstorms were located along a line
extending from 26 nm northwest of Cleveland to 20 nm northwest of
Avon Point to 16 nm northeast of Kelleys Island, moving southeast
at 25 knots.
HAZARD...Wind gusts to 40 knots.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Avon Point, Cleveland, Lorain Harbor, Western Vermilion, Vermilion
and Willowick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 4144 8237 4151 8237 4151 8242 4167 8254
4168 8240 4193 8184 4175 8150 4163 8147
4147 8173 4149 8202 4141 8233
TIME...MOT...LOC 0057Z 307DEG 27KT 4189 8198 4182 8224 4179 8243
HAIL...0.00IN
WIND...40KTS
$$
Mullen1 follow-up statement
966
FZUS71 KCLE 060226
MWSCLE
Marine Weather Statement
National Weather Service Cleveland OH
1026 PM EDT THU JUL 5 2018
LEZ145-146-164>166-060235-
/O.EXP.KCLE.MA.W.0021.000000T0000Z-180706T0230Z/
1026 PM EDT THU JUL 5 2018
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1030 PM EDT...
The affected areas were...
Nearshore waters from Vermilion OH to Willowick OH...
Open waters from The Islands OH to Willowick OH...
The thunderstorms have weakened and no longer pose a significant
threat to boaters. Thunderstorms remain over portions of western and
central Lake Erie but winds will be 34 knots or less.
LAT...LON 4144 8237 4151 8237 4151 8242 4167 8254
4168 8240 4193 8184 4175 8150 4163 8147
4147 8173 4149 8202 4141 8233
TIME...MOT...LOC 0225Z 307DEG 27KT 4149 8129 4142 8154 4139 8173
$$
SefcovicWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Jul 5, 7:51 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 5, 7:51 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
751 PM EDT Thu Jul 5 2018
.SYNOPSIS...
A cold front will push south across the area overnight. High
pressure will build east across the Great Lakes Region from Friday
through the weekend. The upper ridge will build Sunday into Monday.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
Minor changes to the forecast for this evening. First batch of
storms earlier this afternoon have diminished or moved out of
the forecast area, except for the far SE corner of the CWA. The
next round of showers and thunderstorms are trekking across Lake
Erie and will make "landfall" in the next hour or two. Storms
will likely reach most of the CWA again this evening with the
exception of the far west counties - namely around Toledo.
Temperatures look on track at this point.
Previous Discussion...
Storms intensified this afternoon with 2500 J/kg of ML CAPE with a
weakly sheared environment and PW values of around 2.1 inches.
Storms have generally been pulsy in nature but larger clusters
have produced some wind peak gusts near 50 knots. Very heavy
rainfall remains the other concern this evening with rainfall
rates occasionally exceeding 3-4 inches/hour. Current
thunderstorm activity will tend to push southeast with time late
this afternoon. The actual cold front is located across central
lower Michigan and will push south across the area this
evening. Moisture will start to decrease as the front approaches
but still expect scattered to numerous thunderstorms develop as
it moves across Lake Erie and pushes inland across NE Ohio and
NW PA. Activity should tend to drop off towards midnight with
more stable air arriving behind the front.
Friday will finally bring a break to the hot spell with temperatures
generally in the mid 70s. High pressure will build east into the
Great Lakes Region with some fair weather cu lingering inland until
clearing Friday afternoon. Friday night will be much cooler with
lows in the lower to mid 50s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Rather benign period expected during this time period as a large
area of high pressure aloft begins to push slowly east across the
forecast area. The upper level high will result in a strong surface
high pressure that will move east across the southern Great Lakes
Saturday and then to the east coast by Monday. Cool air advection
will take place east of the center of the high pressure Saturday. As
the surface high shifts east Saturday night, a return southerly flow
will develop by Sunday. Warm air advection will continue into Monday
but a weak cold front will slide south toward the area and hold off
until Monday night. No weather is expected during this period
thanks to the high pressure so the only real concern is
temperatures. As mentioned, temperatures will start off on the
cooler side on the east side of the high pressure and then begin to
warm up Sunday into Monday behind the high pressure.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Northwest flow will continue through the long term period. It
appears that a weak frontal boundary will be laying cross the area
on Tuesday. Did not hit it all that hard in the grids with only
slight chances. The northwest flow and a frontal boundary make us
nervous about keeping the forecast dry but will do that for now. A
stronger cold front looks to arrive Thursday evening.
Temperatures will be above seasonal averages with highs in
the middle to upper 80s.
&&
.AVIATION /00Z Friday THROUGH Tuesday/...
A round of showers and thunderstorms from earlier this afternoon
have either diminished or have moved out of the terminals this
evening. Another round of showers of thunderstorms over Lake
Erie, associated with a cold front, are moving south and will
impact the terminals again tonight, with perhaps an exception
at KTOL. Winds ahead of the convection will be from the south
but winds will flip around to the west and then continue veering
to the north and even northeast with the frontal passage behind
the storms. Thunderstorms tonight will be heavy rain producers
and non-VFR visibilities should be expected, if a storm directly
impacts a terminal. Behind the front, ceilings will remain low
at first with some non-VFR ceilings possible. However, the
frontal passage should be late enough and the winds behind the
front should be strong enough to keep any IFR ceilings or
visibilities away. If something IFR does form, it would be some
low stratus but believe that the lowest ceilings will be around
2000 feet.
Once the front passes the area on Friday morning, ceilings
should lift and scatter out and mostly clear conditions should
be expected for the entire day. Winds will pick up a bit
throughout the day with gusts in the 20 to 25 knot range
possible.
OUTLOOK...VFR.
&&
.MARINE...
High pressure and generally light flow will dominate the lake today.
Tonight am expecting winds to increase from the north at 15 to 20
knots or so behind a cold front. This will last through Friday
turning northeast early Friday night. Continue to anticipate the
possibility of winds/waves reaching small craft advisory levels for
a portion of the lake, likely east from the islands to Geneva for
Friday into Friday night. Winds will diminish towards Saturday
morning to 5 to 15 knots. Winds will remain light through Sunday
night then increase from the southwest around 15 knots Monday ahead
of an approaching cold front.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement from midnight EDT tonight through
Saturday morning for OHZ003-007-009>012-089.
PA...None.
MARINE...Small Craft Advisory from midnight tonight to 8 AM EDT
Saturday for LEZ142>148.
&&
SYNOPSIS...KEC
NEAR TERM...KEC/Sefcovic
SHORT TERM...Lombardy
LONG TERM...Mullen
AVIATION...Sefcovic
MARINE...LombardyHazardous weather outlook, Jul 5, 5:12 PM EDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 512 PM EDT Thu Jul 5 2018 OHZ003-007-009>012-089-062115- Lucas-Ottawa-Erie-Lorain-Cuyahoga-Lake-Ashtabula Lakeshore- 512 PM EDT Thu Jul 5 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...Tonight. Thunderstorms late this afternoon will be capable of producing locally heavy rainfall and may result in flooding. A few of the strongest storms may produce strong, damaging winds. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ006-008-013-014-017>023-027>033-036>038-047-PAZ001>003-062115- Wood-Sandusky-Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina- Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne- Stark-Mahoning-Marion-Morrow-Holmes-Knox-Northern Erie-Southern Erie- 512 PM EDT Thu Jul 5 2018 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Tonight. Thunderstorms late this afternoon will be capable of producing locally heavy rainfall and may result in flooding. A few of the strongest storms may produce strong, damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-062115- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 512 PM EDT Thu Jul 5 2018 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Tonight. Thunderstorms late this afternoon will be capable of producing heavy rainfall, frequent lightning and strong, damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 5, 3:54 PM EDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
354 PM EDT THU JUL 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FLOOD BELLEVUE 41.28N 82.84W
07/05/2018 SANDUSKY OH TRAINED SPOTTER
FLOOD STREETS IN VARIOUS LOCATIONS THROUGH BELLEVUE. THE
UNDERPASS ON ROUTE 20 EAST OF DOWNTOWN HAS HIGH WATER.
&&
PSLocal storm report, Jul 5, 3:56 PM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
356 PM EDT THU JUL 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND GST 5 SE WESTLAKE 41.41N 81.86W
07/05/2018 M46 MPH CUYAHOGA OH 911 CALL CENTER
MEASURED VIA CLE ASOS. TORRENTIAL RAINFALL DROPPING
VISIBILITY TO AS LOW AS 0.1 MILES.
&&
PSSpecial weather statement, Jul 5, 4:47 PM EDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Cleveland OH
447 PM EDT THU JUL 5 2018
OHZ011-020-021-052145-
Summit-Medina-Cuyahoga-
447 PM EDT THU JUL 5 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CUYAHOGA...NORTHEASTERN
MEDINA AND SUMMIT COUNTIES...
At 447 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lakewood to near Brunswick to 9
miles south of North Royalton to Medina. Movement was east at 15 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Cleveland, Akron, Medina, Parma, Lakewood, Cuyahoga Falls, Euclid,
Cleveland Heights, Strongsville, Brunswick, Westlake, North Royalton,
Kent, Barberton, Solon, Hudson, Wadsworth, Twinsburg, Tallmadge and
Streetsboro.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4157 8148 4156 8139 4144 8139 4144 8137
4140 8139 4113 8139 4101 8159 4110 8199
4118 8185 4127 8186 4128 8188 4135 8187
4136 8197 4150 8197 4148 8189 4149 8171
4163 8149
TIME...MOT...LOC 2047Z 276DEG 13KT 4143 8183 4127 8179 4118 8178 4114
8186
MullenSpecial weather statement, Jul 5, 4:55 PM EDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Cleveland OH
455 PM EDT THU JUL 5 2018
OHZ021-031-032-038-052200-
Holmes-Summit-Stark-Wayne-
455 PM EDT THU JUL 5 2018
...An AREA OF STRONG THUNDERSTORMS WILL AFFECT STARK...SOUTHEASTERN
SUMMIT...EASTERN WAYNE AND NORTHEASTERN HOLMES COUNTIES...
At 454 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Orrville to 6 miles southwest of
Dalton to Holmesville. Movement was east at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Canton, Massillon, Green, Alliance, North Canton, Louisville,
Orrville, Rittman, Doylestown, Hartville, Brewster, Navarre, Dalton,
Waynesburg, East Sparta, Holmesville, Wilmot, Mount Eaton, Winesburg
and New Franklin.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4059 8196 4076 8186 4096 8187 4099 8139
4099 8110 4077 8109 4073 8112 4072 8124
4065 8124 4065 8143 4066 8146 4063 8167
4054 8167
TIME...MOT...LOC 2054Z 267DEG 23KT 4090 8182 4076 8181 4063 8191
MullenSpecial weather statement, Jul 5, 5:53 PM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Cleveland OH
553 PM EDT THU JUL 5 2018
OHZ022-032-033-052315-
Portage-Stark-Mahoning-
553 PM EDT THU JUL 5 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
PORTAGE...MAHONING AND EASTERN STARK COUNTIES...
At 552 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Ravenna to near
Hartville to near Louisville to 6 miles southeast of Canton to
Waynesburg. Movement was east at 20 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Canton, Youngstown, Salem, Columbiana, Boardman, Alliance,
Louisville, Campbell, Canfield, Sebring, Minerva, Hartville,
Waynesburg, East Sparta, Austintown, Struthers, Randolph, Atwater,
Edinburg and Poland.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4077 8135 4083 8132 4097 8139 4113 8123
4113 8052 4090 8052 4090 8082 4093 8083
4093 8089 4090 8090 4090 8108 4073 8109
4072 8123 4065 8124 4065 8135
TIME...MOT...LOC 2152Z 282DEG 16KT 4106 8119 4096 8129 4082 8123 4076
8126 4066 8127
MullenLocal storm report, Jul 5, 6:32 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
632 PM EDT THU JUL 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND DMG 3 E EDINBURG 41.10N 81.09W
07/05/2018 PORTAGE OH 911 CALL CENTER
TREE DOWN ON PART OF TALLMADGE ROAD.
0343 PM TSTM WND DMG 1 N LINNDALE 41.46N 81.77W
07/05/2018 CUYAHOGA OH BROADCAST MEDIA
TREE DOWN ON CAR.
0625 PM TSTM WND DMG 3 WNW WARREN 41.25N 80.87W
07/05/2018 TRUMBULL OH TRAINED SPOTTER
MULTIPLE TREES DOWN. ESTIMATED WIND GUST 60 TO 65 MPH.
&&
MITCHELLThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:33 PM EDT | Special Weather Statement | CLE | Lorain | 42 min |
| Jul 5, 10:25 PM EDT | Areal Flood Advisory | CLE | Cuyahoga, Lorain, Medina | 3 hr |
| Jul 5, 10:36 PM EDT | Special Weather Statement | CLE | Ashland, Cuyahoga, Lorain, Medina, Stark, Summit and 1 more | 54 min |
| Jul 6, 7:26 AM EDT | Lakeshore Flood Warning | CLE | Lucas, Ottawa | 5 hr |
Nearby
Special Marine Warnings in Ohio, 2018Every special marine warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.